Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 312, NWS Las Vegas, NV

September 28, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 28, 2022, 5:28 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2022, 5:28 PM MST (00:28 UTC)
Expired
Sep 28, 2022, 8:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 73 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS55 KVEF 290028
FFWVEF
AZC015-290330-
/O.NEW.KVEF.FF.W.0312.220929T0028Z-220929T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
528 PM PDT Wed Sep 28 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 830 PM MST.

* At 528 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the area from Golden Valley to north of 
  Chloride. Between 0.5 and 0.75 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of roads and and low-lying areas.

* Some locations that will experience flash flooding include...
  Golden Valley and Big Wash Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3560 11412 3547 11409 3525 11416 3503 11417
      3499 11429 3535 11444 3550 11431

FLASH FLOOD...RADAR INDICATED

$$

JA
2 follow-up statements
937 
WGUS75 KVEF 290209
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT Wed Sep 28 2022

AZC015-290330-
/O.CON.KVEF.FF.W.0312.000000T0000Z-220929T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
709 PM MST Wed Sep 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS 
EVENING FOR SOUTHWESTERN MOHAVE COUNTY...

At 709 PM MST, Doppler radar indicated thunderstorms had dissipated 
over Golden Valley and the area north of Chloride. Between 0.5 and 1 
inch of rain was estimated to have fallen from the earlier storms. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of roads and low-lying areas.

Some locations that will experience flash flooding include...
  Golden Valley and Big Wash Road north of Chloride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3560 11412 3547 11409 3525 11416 3503 11417
      3499 11429 3535 11444 3550 11431

FLASH FLOOD...RADAR INDICATED

$$

JA
766 
WGUS75 KVEF 290324
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
824 PM PDT Wed Sep 28 2022

AZC015-290334-
/O.EXP.KVEF.FF.W.0312.000000T0000Z-220929T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
824 PM MST Wed Sep 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR 
SOUTHWESTERN MOHAVE COUNTY...

Flood waters were likely receding in Golden Valley from the earlier 
heavy rainfall. Please continue to heed any road closures.

LAT...LON 3560 11412 3547 11409 3525 11416 3503 11417
      3499 11429 3535 11444 3550 11431

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 1:22 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 28, 1:22 PM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
122 PM PDT Wed Sep 28 2022

.SYNOPSIS...Scattered showers and thunderstorms will be possible
across northwest Arizona, southern Nevada, and southeastern
California into this evening, with heavy rain, flash flooding, and
gusty winds possible. Precipitation chances decrease through the
rest week as drier air slowly moves into the region. Temperatures
will slowly moderate closer to normal by this weekend.
&&

.SHORT TERM...Through Friday night.

Strongest storms that fired late morning and are still ongoing
between Morongo Basin to Indian Springs developing along the western
periphery of deeper moisture and just ahead of elongated upper level
disturbance noted in water vapor. This line may yet bring storms
back to the valley later this afternoon into the evening. This
feature is forecast to slowly dissipate in the next 6-12 hours as it
slowly shifts east which should allow convection to end later this
evening.

Models continue to delay moisture exiting the region tomorrow with
latest guidance keeping a slight chance of showers and thunderstorms
in southern Clark County and the Mojave National Preserve. Those
storms chances will linger across Mohave County into Friday.

Away from any storms no significant wind is expected while
temperatures remain several degrees above normal.

.LONG TERM...Saturday through Wednesday

The passage of a trough to our north and high pressure
reestablishing itself over the eastern Pacific will cut off the
moisture source from the south and bring drier air back into the
region over the weekend. Over the weekend into early next week, we
can expect to see dry air across the entire region with temperatures
remaining above normal.
&&

.AVIATION...For Harry Reid...Easterly winds will persist through the
afternoon, with the exception of influence from nearby convection.
The most likely window for this convection will be between 22Z and
02Z. Variable gusty outflow winds are the most likely impact as
precipitation impacts are unlikely at this time. Convection will
begin to dissipate after sunset, with winds becoming more southerly
through the evening hours. Winds will become light and variable
shortly after midnight and will remain light and variable into the
morning hours.

For the rest of southern Nevada, northwest Arizona and southeast
California...KHND and KVGT will follow similar trends to KLAS, with
winds favoring an easterly component outside of convective influence
later this afternoon. Southerly winds will continue through later
this afternoon before shifting to the southwest around 23Z. KDAG
will favor a more easterly direction into the evening before
shifting to the west after sunset. The exception to this will be
outflow winds from nearby convection later this afternoon between 23
and 02Z. KEED will be south-southeasterly through the afternoon
before becoming southwesterly after sunset. KIFP will favor a
southwesterly direction before becoming more southerly later this
afternoon. There is a non-zero chance that the Colorado River Valley
TAF sites may be impacted by thunderstorms starting around 22Z.
However, confidence in this occurring is low so it is not reflected
in the current TAF.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Pierce
LONG TERM...Salmen
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:36 PM MSTDust Storm WarningVEFMohave34 min
Sep 29, 1:07 PM MSTFlash Flood Warning Considerable damage threatVEFMohave113 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.